Alert archive / South Dakota / Tornado Warnings in 2018

Tornado Warning 13, NWS Rapid City, SD

June 28, 2018Harding County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 28, 2018, 8:39 PM MDT for Harding County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 8:39 PM MDT (02:39 UTC)
Expired
Jun 28, 2018, 9:30 PM MDT
In force
51 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Harding County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:50 PM MDTTORNADO9 Nne Harding, SDTORNADO CURRENTLY ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:42 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3973 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

584 
WFUS53 KUNR 290239
TORUNR
SDC063-290330-
/O.NEW.KUNR.TO.W.0013.180629T0239Z-180629T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
839 PM MDT THU JUN 28 2018

The National Weather Service in Rapid City has issued a

* Tornado Warning for...
  West central Harding County in northwestern South Dakota...

* Until 930 PM MDT

* At 839 PM MDT, a confirmed tornado was located 4 miles northeast of
  West Short Pines, or 17 miles southwest of Buffalo, moving
  northeast at 15 mph.

  HAZARD...Damaging tornado and golf ball size hail. 

  SOURCE...Weather spotters confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Harding County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4540 10394 4549 10400 4566 10373 4543 10357
TIME...MOT...LOC 0239Z 238DEG 14KT 4546 10387 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Eagan
2 follow-up statements
944 
WWUS53 KUNR 290243
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
843 PM MDT THU JUN 28 2018

SDC063-290330-
/O.CON.KUNR.TO.W.0013.000000T0000Z-180629T0330Z/
Harding SD-
843 PM MDT THU JUN 28 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR WEST
CENTRAL HARDING COUNTY...
    
At 842 PM MDT, a confirmed tornado was located 5 miles north of
Harding, or 16 miles southwest of Buffalo, moving northeast at 15
mph.

HAZARD...Damaging tornado and golf ball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
West Short Pines and areas west of Highway 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4540 10393 4550 10399 4566 10373 4543 10357
TIME...MOT...LOC 0242Z 238DEG 14KT 4547 10385 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Eagan
716 
WWUS53 KUNR 290258
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
858 PM MDT THU JUN 28 2018

SDC063-290330-
/O.CON.KUNR.TO.W.0013.000000T0000Z-180629T0330Z/
Harding SD-
858 PM MDT THU JUN 28 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR WEST
CENTRAL HARDING COUNTY...
    
At 857 PM MDT, a confirmed tornado was located 7 miles north of
Harding, or 12 miles southwest of Buffalo, moving northeast at 15
mph.

HAZARD...Damaging tornado and golf ball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain west of Highway 85 and 
southwest of Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4544 10383 4553 10395 4566 10373 4548 10360
TIME...MOT...LOC 0257Z 238DEG 14KT 4550 10378 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Eagan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 28, 5:15 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 28, 5:15 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Thu Jun 28 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 322 PM MDT Thu Jun 28 2018

Current surface analysis shows low pressure over far southeast
MT, with a warm front stretching eastward near and along the ND/SD
border, and a cold front to the south and west across eastern to
southern WY. A surface trough/dryline extends south- southeast of
the low across northeast WY. Upper level analysis shows relatively
flat ridge across the Plains, with a trough centered over the
Pacific coast states. Skies are mostly sunny at this time with
temps in the upper 80s and 90s. Humid conditions are in place to
the north and especially east of the Black Hills, with dewpoints
in the upper 60s and lower 70s. Winds are south-southeast ahead of
the surface trough, south-southwest behind the trough. Much drier
air is pushing into parts of northeast WY. A couple of storms are
trying to develop east of the Big Horns into northwest Campbell
County.

An active late day and evening can be expected across parts of the
region, especially far eastern MT through much of ND. as the front
moves slowly across the region. Main energy aloft will slide across
these areas tonight and help push the cold front eastward across the
Northern Plains. Low pressure along the front will track east-
northeast across far northwest SD early this evening and then near
or along the SD/ND border tonight. Plenty of instability is in place
ahead of the front, 3000 to 5000 j/kg in many areas, with very
favorable shear profiles for supercells. Threat for severe storms
across our area will mainly be limited to far northeast WY and
northwest SD, especially far northwest SD, but the potential is
highly conditional on storms actually developing. Timing for the
severe storm potential across these areas will generally be between
6 PM and Midnight, but could get going a bit earlier if a storm can
sustain itself late this afternoon over northeast WY or over the
northern Black Hills. Large hail and strong wind gusts are the main
threats, with an isolated tornado threat across mainly far northwest
SD. Further south, especially south of a line from Gillette to Rapid
City to Philip, capping in place should hold fairly strong and limit
potential for any storms this evening. However, would not be too
surprised to see a rogue storm or two at least try to develop this
evening.

Cooler air will filter in later tonight and Friday, with highs in
the 70s and 80s. Front will stall out south and east of the forecast
area later Friday and Friday night. Upper trough to the west will
move across the Rockies and into the high plains Friday and Friday
night. Chances for showers and thunderstorms will increase from west
to east during the day and evening. Sufficient moisture and
instability will linger behind the front for strong to severe storms
to potentially develop, especially from northeast WY to southwest SD
in the afternoon and evening.

The weekend looks to be on the cooler side, especially Saturday,
with chances for showers and a few storms lingering through Saturday
evening. The threat for severe storms looks minimal at this point
with instability gradually diminishing. Sunday looks to be dry and
seasonably warm as the upper trough shifts east of the region, with
highs in the mid 70s to mid 80s.

Much of next week, including the Independence Day holiday period,
looks to be very warm and mainly dry as a ridge eventually builds
over the Plains. Highs will generally be in the 80s and 90s. A
typical July pattern is expected, with isolated storms possible at
times, as weak energy passes over and through the ridge.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 511 PM MDT Thu Jun 28 2018

Scattered TSRA expected across far northwest SD this evening, with
IFR vsby within heavier storms. A cold front moving through this
evening and overnight may bring some MVFR cigs to northeast WY and
northwest SD later this evening and overnight. Also, some LLWS
may occur over the SD plains between 02z-12z as the low-level jet
stream picks up.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Jun 28, 10:36 AM MDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1036 AM MDT Thu Jun 28 2018

SDZ001-002-012>014-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
1036 AM MDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected late this afternoon and this evening,
and there is a slight to enhanced risk that some of these will
become severe. Large hail and damaging winds will occur with some
of these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected again on Friday and Saturday. Some of
the storms on Friday may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-071-291300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1036 AM MDT Thu Jun 28 2018 /1136 AM CDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected late this afternoon and this
evening, and there is a marginal risk for a severe storm. Large
hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected on Friday and Saturday. Some of the
storms on Friday may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Special weather statement, Jun 28, 4:05 PM MDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
405 PM MDT THU JUN 28 2018

WYZ054-056-282245-
Northern Campbell WY-Western Crook WY-
405 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 445 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Weston, or 37 miles north of Gillette, moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lightning Flat and Rockypoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10537 4500 10470 4464 10531 4474 10554
TIME...MOT...LOC 2205Z 215DEG 35KT 4479 10529

Eagan
Local storm report, Jun 28, 8:27 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TORNADO          8 S CAMP CROOK          45.44N 103.99W
06/28/2018                   HARDING            SD   STORM CHASER

            LARGE TORNADO CURRENTLY ON THE GROUND.

&&

AFOSCATO

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:01 PM MDTTornado Warning Tornado observedUNRHarding44 min
Jun 28, 9:21 PM MDTTornado Warning Tornado observedUNRHarding8 min
Jun 28, 9:29 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins61 min
Jun 28, 10:13 PM MDTSevere Thunderstorm WarningUNRHarding50 min
Jun 29, 4:00 PM MDTSevere Thunderstorm WarningUNRButte47 min
Jun 29, 4:15 PM MDTTornado WarningUNRLawrence30 min
Jun 29, 4:21 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade54 min
Jun 29, 4:25 PM MDTTornado Warning Tornado observedUNRButte24 min
Jun 29, 4:37 PM MDTSevere Thunderstorm WarningUNRButte, Meade53 min
Jun 29, 5:08 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington52 min
Jun 29, 5:15 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington60 min
Jun 29, 5:24 PM MDTSevere Thunderstorm WarningUNRMeade66 min

Nearby

Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.